Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Flagstaff, AZ

August 9, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2004, 1:50 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 1:50 PM MST (20:50 UTC)
Expired
Aug 9, 2004, 2:15 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 092050
SVRFGZ
AZC025-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED BETWEEN PRESCOTT AND 
WALKER AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER BY 215 PM MST

RADAR INDICATED THIS STORM WAS PRODUCING LARGE HAIL AND VERY HEAVY 
RAINS.

LAT...LON 3456 11233 3456 11253 3443 11250 3444 11233

$$

DF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:05 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 9:05 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST MON AUG 09 2004

.SYNOPSIS...A WEAK PUSH OF MOISTURE OVERNIGHT WILL BRING ISOLATED
SHOWERS AND THUNDERSTORMS TO AREAS ALONG AND SOUTH OF THE MOGOLLON
RIM TODAY AND THIS EVENING. DRIER AIR WILL RETURN TUESDAY AND
WEDNESDAY AND SHOWER AND THUNDERSTORM ACTIVITY WILL BE AT A
MINIMUM...WITH THE BEST CHANCES BEING SOUTH OF THE MOGOLLON RIM.
CONDITIONS WILL RETURN TO NORMAL BY THE END OF WEEK AS MOISTURE
RETURNS TO THE STATE.

&&

.DISCUSSION...A WEAK BUT PERSISTENT MCV THAT HAS BEEN MOVING SLOWLY
WEST ALONG THE SOUTHERN ARIZONA BORDER HAS INDUCED SOME SOUTHERLY
FLOW ACROSS THE AREA TODAY. 700MB STREAMLINES MAINTAIN A SOUTHERLY
COMPONENT THROUGH ABOUT MIDNIGHT TONIGHT...BEFORE SWITCHING BACK TO
THE NORTHWEST AGAIN TUESDAY AND WEDNESDAY. ALREADY WE HAVE MORE PW
AND BOUNDARY LAYER MOISTURE THAN SUNDAY...AND WITH STRONG SURFACE
HEATING...WE SHOULD CONVECT MORE AS WELL. HAVE UPDATED THE GRIDS TO
RAISE POPS AND PUSH THEM FURTHER NORTH INTO THIS EVENING...TEXT
UPDATES WILL FOLLOW. AFTER TODAY AND TONIGHT...THE FORECAST IS BACK
ON TRACK WITH DRYING FLOW UNTIL THE END OF THE WEEK WHEN MOISTURE
SURGES BACK NORTHWARD. PETERSON.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 9:20 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST MON AUG 9 2004

AZZ004>018-037>040-101400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED SLIGHTLY OVERNIGHT AS SOME SOUTHERLY
FLOW DEVELOPED OVER THE REGION. THE AIRMASS AT THE SURFACE IS STILL
RATHER DRY...WITH THE EXCEPTION BEING IN AREAS SOUTH OF THE MOGOLLON
RIM.

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE THIS
MORNING OVER THE MOGOLLON RIM...WHITE MOUNTAINS...AND PORTIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES. STORMS TODAY WILL LIKELY PRODUCE
ONLY LIGHT RAIN...AND GUSTY WINDS TO 45 MPH.

VERY ISOLATED STRONGER STORMS WILL PRODUCE MODERATE TO BRIEFLY HEAVY
RAIN AND SMALL HAIL...THESE STORMS WILL MOST LIKELY OCCUR OVER THE
SOUTHERN SECTIONS OF YAVAPAI COUNTY...AND NORTHERN GILA COUNTY.

DUE TO THE ISOLATED COVERAGE OF STORMS TODAY...AND THE LACK OF
RAINFALL THE LAST FEW DAYS...THE RISK FOR FLOODING TODAY REMAINS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY...WITH
ISOLATED STORMS DEVELOPING SOUTH OF THE MOGOLLON RIM. MOISTURE WILL
RETURN TO THE AREA THURSDAY THROUGH SUNDAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS INCREASING AND MOVING NORTH ACROSS MUCH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:06 PM MSTSevere Thunderstorm WarningFGZGila24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.